Viewing 4 posts - 1 through 4 (of 4 total)
  • Author
    Posts
  • Anonymous
      Post count: 93172

      Hi guys,

      I just read the article that Denise D referred to in
      her posting from the NEJM, and it says there may be
      a direct link to the RAI and eye problems in many people.
      Check it out and let me know what you think. Did I read it
      right? As my wife had the RAI and then had eye problems following
      I just wonder if there are any out there who didnt have
      the RAI and got the eye problems. Interesting question.

      Ken

      Anonymous
        Post count: 93172

        Hi Ken,

        I read the article. Then I clicked on the reference page and saw another article about smoking and graves’ eye disease.
        I have been smoking for a long time now…..I had the RAI in 95. And I do have Graves’ Eye Disease or Thyroid Eye Disease (TED) whatever they call it now. I wonder if I quit smoking now if that would stop the eye problems.

        I think you read the article correctly concerning the RAI and the possible eye problems. If I remember correctly the info paper I got before I had the RAI said that there was a 50/50 chance of developing eye problems after the RAI.

        Michele B

        Anonymous
          Post count: 93172

          Hi, Ken:

          The information in this editorial isn’t “new”. It has been suspected for some time that RAI can, in a small percentage of patients, cause the eye disease to worsen. Please note at the very beginning of the article that it points out that sixty percent of Graves’ Eye Disease appears either before or with the onset of hyperthyroidism. With the ONSET — not the treatment. GED is CAUSED by Graves antibodies. RAI may cause it to worsen (and the author also says that the “eye changes after radioiodine therapy are often mild and transient”) in only 15% — note that means that 85% of those treated with RAI did NOT develop worse symptoms.

          What I found most interesting here is two things: First, that they are finding more information out which might provide predictors for the development of the eye disease: i.e. high serum triiodothyronine (T3) levels pre-treatment and high serum concentrations of thyrotopin-receptor antibodies and thyrotropin after treatment, and a history of smoking. Second, was the study finding that administering prednisone along with RAI virtually eliminated the possibility of worsening eye conditions, transient or otherwise. If doctors find a way of screening Graves’ patients for the development of the eye disease, future Graves patients may have to worry a lot less about whether they will get it or not. And there might be treatments available to them EARLIER in the process to forestall it’s development. That WOULD be nice.

          Bobbi

          Anonymous
            Post count: 93172

            Ken,

            I have not had RAI, however I do have a eye problems.. When you have RAI there
            is a chance that eye problems can get worse or even just appear.

            The TED Thyroid Eye Disease is explained in a book Called

            “The Thyroid Sourcebook” by M. Sara Rosenthal

            Lynn

          Viewing 4 posts - 1 through 4 (of 4 total)
          • You must be logged in to reply to this topic.